Pennsylvania, 2012

Flood in Pennsylvania, October 2, 2012

October 2, 2012 · NWS PHI · 1 event in 1 county or zone

Heavy rain preceding a warm front that moved through southern Pennsylvania overnight on the 2nd caused flooding in the headwaters of the Perkiomen Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain preceding a warm front that moved through southern Pennsylvania overnight on the 2nd caused flooding in the headwaters of the Perkiomen Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 2, 2:45 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Oct 2, 2:45 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT TUE OCT 2 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OFF THE MIDDLE ATLANTIC COAST TONIGHT
THROUGH WEDNESDAY. WEAK LOW PRESSURE MOVING ACROSS THE OHIO VALLEY
WILL CAUSE A WARM FRONT TO MOVE SLOWLY ACROSS THE REGION TONIGHT AND
WEDNESDAY. A COLD FRONT IS THEN EXPECTED TO MOVE ACROSS THE
AREA...REACHING THE COAST ON THURSDAY. HIGH PRESSURE SHOULD THEN
BUILD IN FROM THE SOUTHWEST THURSDAY NIGHT INTO FRIDAY BEFORE A WEAK
COLD FRONT MOVES THROUGH FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE LARGE AREA OF RAINFALL ASSOCIATED WITH A VORT MAX MOVING THROUGH
THE AREA WILL CONTINUE TO LIFT THROUGH OUR NORTHERN ZONES LATE THIS
AFTERNOON INTO THIS EVENING, WHILE SCATTERED SHOWERS MAY DEVELOP
ACROSS THE REST OF THE AREA. AN AREA OF LOW PRESSURE WILL CONTINUE
TO LIFT THROUGH THE OHIO RIVER VALLEY AND INTO THE GREAT LAKES
REGION THROUGH TONIGHT. THIS SYSTEM'S WARM FRONT WILL SLOWLY DRIFT
NORTHWARD THROUGH THE NIGHT. MODEL GUIDANCE IS NOT IN HIGH AGREEMENT
WITH THE TIMING OF THE FRONT. THE NAM IS RATHER FAST, BRINGING THE
FRONT THROUGH THE AREA OVERNIGHT, WHILE THE GFS IS SLOWER, BRINGING
THE FRONT THROUGH DURING THE MORNING HOURS WEDNESDAY. WE DECIDED TO
TAKE A SLOWER APPROACH WITH THE FRONT WHICH WILL KEEP THE AIR MASS
MOSTLY STABLE BUT FULL OF MOISTURE. THERE IS A VORT MAX THAT WILL
HELP TO CREATE SHOWERS THROUGH THE EVENING HOURS, ESPECIALLY FOR OUR
SOUTHERN AND EASTERN AREAS, BUT THIS SHOULD PASS BY MIDNIGHT. ONCE
THIS HAPPENS, THE ATMOSPHERE WILL LIKELY BEGIN TO SETTLE, AND DUE TO
THE HIGH MOISTURE, WE MAY BEGIN TO GET FOG AND/OR DRIZZLE DEVELOP
ACROSS THE AREA. FOR NOW, WE EXPECT VISIBILITIES TO REMAIN ABOVE 1/4
MILE FOR MOST AREAS, SO WE WILL NOT BE ISSUING ANY ADVISORIES,
HOWEVER, IT IS NOT OUT OF THE QUESTION FOR A FEW AREAS TO SEE SOME
DENSE FOG OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE AFOREMENTIONED WARM FRONT SHOULD BEGIN LIFTING THROUGH THE AREA
DURING THE MORNING HOURS, AND SHOULD CLEAR BY LATE MORNING/EARLY
AFTERNOON. ONCE THIS HAPPENS, WE MAY GET SOME BREAKS IN THE CLOUDS,
WHICH COULD ALLOW FOR SOME HEATING TO TAKE PLACE. THEREFORE, THERE
COULD BE SOME WEAK INSTABILITY ACROSS THE AREA, AND WITH THE HIGH
MOISTURE CONTENT, WE MAY GET SOME SCATTERED SHOWERS DEVELOPING
ACROSS THE AREA. NEITHER THE NAM OR GFS FORECAST ANY STRONG VORT MAX
TO AFFECT THE AREA DURING THE DAY, ALTHOUGH THERE IS A WEAK
DISTURBANCE THAT IS FORECAST TO CROSS DURING THE DAY. AGAIN, THIS
MAY HELP WITH THE SHOWER DEVELOPMENT, AND IF THERE IS ENOUGH
INSTABILITY AND LIFT, MAYBE AN ISOLATED THUNDERSTORM; BUT WIDESPREAD
CONVECTION IS NOT ANTICIPATED AT THIS TIME.

FOR MAX TEMPERATURES, WE TOOK A BLEND OF THE MAV/MET MOS AS THEY
WERE RELATIVELY CLOSE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
UNSETTLED CONDITIONS WEDNESDAY NIGHT AND THURSDAY AS THE WEAKENING
SFC LOW AND UPPER TROUGH REMAIN ACROSS THE AREA. A FEW PASSING
SHORT WAVES WILL LEAD ME TO LEAVE POPS IN THE SLGT CHC TO CHC
RANGE FOR THESE PERIODS. DRY WEATHER FRI AND FRI NIGHT AS HIGH
PRESSURE FROM THE SOUTHEAST BUILDS ACROSS THE AREA. ANOTHER FAST
MOVING UPPER TROUGH AND SFC WAVE MOVE IN FROM THE WEST OVER THE
WEEKEND WITH CHCS FOR SHOWERS SAT-SUN. THE ANOTHER HIGH PRESSURE
AREA SETTLES ACROSS THE AREA FOR EARLY NEXT WEEK WITH DRY CONDITIONS
EXPECTED.

TEMPERATURES WILL BE NORMAL OR ABOVE NORMAL THU-FRI,NEAR NORMAL
SAT, THEN A COLD FRONT WILL BRING READINGS BELOW NORMAL FOR SUN-
TUE. OVERNIGHT LOW TEMPERATURES MAY BE COLD ENOUGH FOR SOME FROST
ACROSS NRN NJ AND THE SRN POCONOS SUN NIGHT AND MON NIGHT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

CIGS CONTINUE TO DROP ACROSS THE AREA LATE THIS AFTERNOON AND WILL
CONTINUE INTO THIS EVENING AND OVERNIGHT. MOST SITES ARE NOW MVFR OR
IFR WITH THEIR CIGS AND/OR VSBYS. A WARM FRONT IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT INTO WEDNESDAY MORNING. HOWEVER, BEFORE
THIS WARM FRONT LIFTS THROUGH THE AREA, CIGS ARE EXPECTED TO DROP TO
IFR ACROSS ALL TAF SITES. THERE WILL BE SCATTERED SHOWERS LATE THIS
AFTERNOON INTO THE EVENING, WHICH MAY THEN BECOME PATCHY DRIZZLE AND
FOG OVERNIGHT. IN FACT, VSBYS MAY DROP TO 1/2-3/4 OF A MILE TOWARD
DAYBREAK WEDNESDAY.

THE FOG AND DRIZZLE SHOULD BEGIN TO DISSIPATE AND LIFT AFTER
DAYBREAK FROM SOUTH TO NORTH AS THE WARM FRONT LIFTS NORTHWARD.
CONDITIONS ARE EXPECTED IMPROVE TO VFR BY MID-DAY FOR ALL SITES.
WITH THE PARTIAL CLEARING, IT IS POSSIBLE THAT SCATTERED SHOWERS,
AND MAYBE AN ISOLATED THUNDERSTORM COULD DEVELOP. HOWEVER, DUE TO
UNCERTAINTY IN TIMING AND PLACEMENT, WE HAVE ONLY INCLUDED VCSH
WEDNESDAY AFTERNOON.

OUTLOOK...
WEDNESDAY NIGHT THRU THURSDAY NIGHT...SCATTERED SHOWERS WITH LOWER
FLYING CONDITIONS POSSIBLE.
FRI THRU FRI NIGHT...MOSTLY VFR.
SAT THRU SUN...MOSTLY VFR, BUT SCATTERED SHOWERS WITH THE
POSSIBILITY FOR LOWER CONDITIONS.

&&

.MARINE...
CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS
THROUGH WEDNESDAY. WINDS ARE EXPECTED TO REMAIN BELOW 20 KNOTS AND
SEAS SHOULD REMAIN 4 FEET OR LESS. THE MAIN PROBLEM WITH THE
FORECAST IS HOW FAST THE WARM FRONT LIFTS THROUGH THE AREA TONIGHT
INTO WEDNESDAY, AS THIS WOULD HAVE AN IMPACT ON WIND DIRECTION. FOR
NOW, WE EXPECT THE WARM FRONT TO BEGIN CROSSING OUR AREA FROM SOUTH
TO NORTH STARTING LATE THIS EVENING/OVERNIGHT INTO WEDNESDAY
MORNING. WINDS WILL SWITCH FROM MORE OF A EAST/SOUTHEAST DIRECTION
TO SOUTH/SOUTHWEST ONCE THE FRONT PASS.

OUTLOOK...
MOSTLY SUB-SCA CONDITIONS WED NIGHT THROUGH SAT NIGHT. A COLD
FRONT WILL CROSS THE WATERS SAT NIGHT AND BRING A BETTER CHANCE
FOR SCA CONDITIONS WITH GUSTS OVER 25 KTS AND SEAS 5 FT OR MORE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...O'HARA
AVIATION...ROBERTSON
MARINE...ROBERTSON
Hazardous weather outlook, Oct 2, 2:46 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 PM EDT TUE OCT 2 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-032000-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
346 PM EDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-032000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
346 PM EDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 2, 11:51 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1251 PM EDT TUE OCT 2 2012

NJZ017>019-021-022-021745-
ATLANTIC NJ-CAMDEN NJ-CUMBERLAND NJ-GLOUCESTER NJ-
NORTHWESTERN BURLINGTON NJ-
1251 PM EDT TUE OCT 2 2012

...AN AREA OF SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT CAMDEN...
GLOUCESTER...BURLINGTON...ATLANTIC AND CUMBERLAND COUNTIES...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS PRODUCING HEAVY RAINFALL 3 MILES NORTHWEST OF
VINELAND...MOVING NORTH AT 40 MPH. THE SHOWER WILL BE NEAR
FRANKLINVILLE...COLLINGS LAKES AROUND 100 PM...MONROE TOWNSHIP...
VICTORY LAKES...CLAYTON AROUND 105 PM...SICKLERVILLE...WILLIAMSTOWN
AROUND 110 PM...CHESILHURST AROUND 115 PM...BERLIN AND PINE VALLEY
AROUND 120 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS SHOWER.

LAT...LON 3986 7475 3986 7477 3984 7476 3982 7480
      3978 7481 3977 7479 3942 7493 3946 7515
      3950 7514 3946 7508 3957 7506 3960 7511
      4000 7499 4000 7469

FORECASTER:PO
Special weather statement, Oct 2, 3:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 PM EDT TUE OCT 2 2012

DEZ001>003-MDZ012-015-019-020-NJZ016-021-022130-
CAROLINE MD-CUMBERLAND NJ-INLAND SUSSEX DE-KENT DE-KENT MD-
NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-TALBOT MD-
434 PM EDT TUE OCT 2 2012

...DEVELOPING THUNDERSTORMS WILL AFFECT PORTIONS OF CAROLINE...
CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNE'S...SALEM...SUSSEX
AND TALBOT COUNTIES...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS SCATTERED FROM ABOUT 10 MILES NORTHWEST
OF DOVER TO ABOUT 40 MILES WEST OF GEORGETOWN. OTHER POTENTIAL
THUNDERSTORMS WERE NEAR GEORGETOWN. ALL OF THE ACTIVITY WAS MOVING
NORTHEAST AT 25 MPH.

THE SCATTERED THUNDERSTORMS WILL BE NEAR TOWNSEND...MIDDLETOWN...
TANYARD...AND MARYDEL AROUND 435 PM...CHAMBERSVILLE...ODESSA...
GREENSBORO...AND SMYRNA AROUND 440 PM...WINDYHILL AROUND 445 PM AND
HOPE CREEK AROUND 455 PM. THE ACTIVITY NEAR GEORGETOWN WILL MOVE TO
DELAWARE BAY BY 500 PM.

DANGEROUS CLOUD TO GROUND LIGHTNING WAS DEVELOPING WITH THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3870 7628 3936 7591 3938 7577 3944 7577
      3948 7559 3932 7543 3947 7556 3948 7556
      3952 7543 3940 7509 3919 7516 3933 7541
      3931 7543 3907 7539 3888 7525 3871 7531
      3861 7569 3869 7590 3857 7603

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montgomery

When
October 2, 4:30 PM EST to 5:00 PM EST
Where
Montgomery County, East Greenville to 1.22 mi SW of Red Hill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.420, -75.500

The Perkiomen Creek at East Greenville briefly reached its flood stage of 4.0 feet at 530 p.m. EDT on the 2nd. Event precipitation totals included 1.12 inches in Gilbertsville and 1.03 inches in Pottstown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417933.